Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 24, 2016, 1:37 PM EST for Rockingham County, North Carolina; 5 counties in Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2016, 1:37 PM EST (18:37 UTC)
- Expired
- Feb 24, 2016, 2:30 PM EST
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rockingham County, NC, City of Martinsville, VA, Franklin County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 1:55 PM EST | TSTM WND DMG | Collinsville, VA | 2 TREES DOWN ON A HOUSE IN COLLINSVILLE |
| Feb 24, 2:15 PM EST | TSTM WND DMG | 5 W Axton, VA | TREE DOWN BLOCKING A.P. HILL ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 11:16 AM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 406 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 703 m²/s²
- 0-3 km storm-relative helicity
- 750 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
851
WUUS51 KRNK 241837
SVRRNK
NCC157-VAC067-089-141-143-690-241930-
/O.NEW.KRNK.SV.W.0007.160224T1837Z-160224T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
137 PM EST WED FEB 24 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHEASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTH CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
THE CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...
* UNTIL 230 PM EST
* AT 136 PM EST...A SEVERE THUNDERSTORM WAS LOCATED NEAR PENNS
STORE...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE...
ROCKY MOUNT...
MARTINSVILLE CITY...
AND AXTON.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR NORTH CENTRAL
NORTH CAROLINA.
LAT...LON 3652 8003 3654 8003 3654 8026 3704 7996
3665 7949 3647 7986
TIME...MOT...LOC 1836Z 214DEG 48KT 3659 8012
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JH3 follow-up statements
223
WWUS51 KRNK 241848
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EST WED FEB 24 2016
NCC157-VAC067-089-141-143-690-241930-
/O.CON.KRNK.SV.W.0007.000000T0000Z-160224T1930Z/
ROCKINGHAM NC-PATRICK VA-PITTSYLVANIA VA-FRANKLIN VA-HENRY VA-
CITY OF MARTINSVILLE VA-
148 PM EST WED FEB 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EST
FOR
NORTHWESTERN ROCKINGHAM...SOUTHEASTERN PATRICK...SOUTHWESTERN
PITTSYLVANIA...SOUTH CENTRAL FRANKLIN...HENRY COUNTIES AND THE CITY
OF MARTINSVILLE...
AT 148 PM EST...A SEVERE THUNDERSTORM WAS LOCATED NEAR BASSETT...
MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE...
ROCKY MOUNT...
MARTINSVILLE CITY...
AND AXTON.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR NORTH CENTRAL
NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM
EST FOR SOUTH CENTRAL VIRGINIA.
LAT...LON 3652 8003 3654 8003 3655 8019 3704 7996
3665 7949 3647 7986
TIME...MOT...LOC 1848Z 214DEG 48KT 3673 8001
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JH789
WWUS51 KRNK 241906
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EST WED FEB 24 2016
VAC141-241915-
/O.CAN.KRNK.SV.W.0007.000000T0000Z-160224T1930Z/
PATRICK VA-
206 PM EST WED FEB 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN PATRICK COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR NORTH CENTRAL
NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM
EST FOR SOUTH CENTRAL VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3652 8003 3670 8000 3700 7991 3665 7949
3647 7986
TIME...MOT...LOC 1905Z 232DEG 27KT 3674 7990
$$
NCC157-VAC067-089-143-690-241930-
/O.CON.KRNK.SV.W.0007.000000T0000Z-160224T1930Z/
ROCKINGHAM NC-PITTSYLVANIA VA-FRANKLIN VA-HENRY VA-
CITY OF MARTINSVILLE VA-
206 PM EST WED FEB 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EST
FOR
NORTHWESTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA...SOUTH CENTRAL
FRANKLIN...HENRY COUNTIES AND THE CITY OF MARTINSVILLE...
AT 205 PM EST...A SEVERE THUNDERSTORM WAS LOCATED OVER
COLLINSVILLE...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE...
ROCKY MOUNT...
MARTINSVILLE CITY...
AND AXTON.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR NORTH CENTRAL
NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM
EST FOR SOUTH CENTRAL VIRGINIA.
LAT...LON 3652 8003 3670 8000 3700 7991 3665 7949
3647 7986
TIME...MOT...LOC 1905Z 232DEG 27KT 3674 7990
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
16963
WWUS51 KRNK 241928
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EST WED FEB 24 2016
NCC157-VAC067-089-143-690-241938-
/O.EXP.KRNK.SV.W.0007.000000T0000Z-160224T1930Z/
ROCKINGHAM NC-PITTSYLVANIA VA-FRANKLIN VA-HENRY VA-
CITY OF MARTINSVILLE VA-
228 PM EST WED FEB 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA...SOUTH CENTRAL
FRANKLIN...HENRY COUNTIES AND THE CITY OF MARTINSVILLE WILL EXPIRE AT
230 PM EST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND HAS EXITED THE
WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR NORTH CENTRAL
NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM
EST FOR SOUTH CENTRAL VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3652 8003 3670 8000 3700 7991 3665 7949
3647 7986
TIME...MOT...LOC 1925Z 214DEG 48KT 3674 7990
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 10:35 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 24, 10:35 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EST WED FEB 24 2016
.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION FROM THE
SOUTHWEST BRINGING GUSTY WINDS...HEAVY RAIN...AND SOME
THUNDERSTORMS TODAY. BEHIND THIS SYSTEM COLDER AIR AND WINDY
CONDITIONS WILL PREVAIL WITH SNOW SHOWERS IN THE MOUNTAINS INTO
FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1030 AM EST WEDNESDAY...
NO CHANGES TO PREVIOUS THINKING. WEDGE REMAINS IN PLACE ACROSS
THE AREA BUT IT IS ERODING ALONG THE SOUTHEASTERN AND WESTERN
PERIPHERY. BELIEVE THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM
THE BLUE RIDGE EAST THIS AFTERNOON AS THE WEDGE ERODES AND THE
COLD FRONT MOVES THROUGH WITH STRONG DYNAMICS. WILL NOT BE MAKING
ANY CHANGES AT THIS TIME TO THE CURRENT SUITE OF WATCHES AND
WARNINGS ALREADY IN EFFECT.
PREVIOUS AFD...
WEDGE FIRMLY IN PLACE THIS MORNING WITH RAIN/DRIZZLE COVERING MUCH
OF THE AREA...WITH MOST OF THE RAIN IN THE NC MTNS AND FOOTHILLS
NORTH INTO SOUTHERN VA BLUE RIDGE.
WEATHER TODAY WILL BE VERY ACTIVE WITH SEVERAL ISSUES TO DEAL WITH.
GRADIENT WINDS...FLOOD THREAT AND SEVERE THUNDERSTORM THREAT.
THIS MORNING...STRONG SFC LOW WAS LOCATED OVER WESTERN TN. WEDGE
FRONT WAS LOCATED FROM SRN WV SOUTH TOWARD UPSTATE SC/NE GA THEN
EAST ACROSS SRN NC. QUESTION WILL BE HOLD QUICK THE RAIN/WAA AND
STRONG LOW LVL JET CAN ERODE THE WEDGE TODAY. MODELS TEND TO BE TOO
QUICK IN THIS...BUT GIVEN SUCH A STRONG SOUTHERLY JET AND WITH
MODERATE TO HEAVY RAINS...WARMER AIR SHOULD WIN OUT BY MID TO LATE
AFTERNOON. THE ACTUAL SFC LOWS MOVES NORTH INTO THE OHIO VALLEY THIS
AFTERNOON WITH HIGH PRESSURE WEDGE RETREATING.
A 60+ KT LOW LVL JET ACROSS TN THIS MORNING WORKS EAST TO THE
PIEDMONT BY MID AFTERNOON THEN EAST OF US BY THIS EVENING. THIS WILL
BE A CULPRIT FOR GRADIENT WINDS TO EXCEED 45 MPH AT TIMES OVER THE
SRN WV TO NW NC MTNS IN THE FAVORED SE DOWNSLOPE AREAS. WIND
ADVISORY REMAINS IN EFFECT FOR THESE AREAS THROUGH 4 PM...WHEN THE
SE LOW LVL COMPONENT TURNS MORE SOUTH THEN SOUTHWEST. GIVEN THE
STRONG LOW LVL WINDS...THE HIGHER RIDGES OF THE BLUE RIDGE AND
ALLEGHANYS MAY PASS WIND ADVISORY LEVELS...HOWEVER...THE WEDGE
APPEARS TO KEEP THE STRONGEST WINDS FROM AFFECTING MOST OF THE
POPULATION.
AS FAR AS THE FLOOD THREAT...SEE HYDRO DISCUSSION BELOW. NO CHANGES
TO THE HEADLINE THOUGH FLASH FLOODING THREAT WILL BE HIGHER AT TIMES
GIVEN DEEPER CONVECTION EXPECTED ESPECIALLY ALONG/EAST OF THE BLUE
RIDGE LATE THIS MORNING THRU THIS AFTERNOON.
FOR SEVERE WX...THE STORM PREDICTION CENTER HAS AN HIGHEST RISK
SOUTHEAST OF A CHARLOTTE COURT HOUSE TO DANVILLE TO REIDSVILLE
LINE...WITH SLIGHT RISK AS FAR WEST AS THE BLUE RIDGE. THE DYNAMICS
ARE THERE FOR SVR WINDS...WITH BULK SHEAR OF 60 KTS...STORM MOTION
SPEED WILL BE 40 TO 55 KTS. STORM RELATIVE HELICITIES WILL ALSO BE
HIGH IN THE 400-600 RANGE AND WITH RETREATING WEDGE FRONT EXPECT
SOME POTENTIAL SPINUPS. THE LIMITING FACTOR IS THERMODYNAMICS AS
CLOUD COVER WILL BE EXTENSIVE...BUT HIGH-RES MODELS FAVOR BREAKS IN
BETWEEN THE RAIN/DRIZZLE THIS MORNING AND THE LINE OF CONVECTION
LATER THIS AFTERNOON. THIS SPELLS A GOOD POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS TO FIRE UP. STILL THINK BIGGEST THREAT WILL LIE IN THE
FAR SE CWA AROUND SOUTH BOSTON...DANVILLE/YANCEYVILLE...AND POINTS
SOUTH AND EAST. ALL OF THIS WILL BE HIGHLIGHTED IN THE HWO.
AS FOR TEMPS WILL SEE IT STAY IN THE 40S ACROSS THE WEDGED AREAS
THROUGH MIDDAY/EARLY AFTERNOON THEN WARM INTO THE 50S BY 3-5PM. HAVE
IT WARMER WHERE WEDGE BREAKS DOWN FASTER...I.E. SOUTHSIDE VA/NW NC
PIEDMONT WHERE IT SHOULD GET TO THE LOWER TO MID 60S. THIS FORECAST
HINGES ON THE WEDGE BREAKING BUT NOT UNTIL LATE. SO IF THE WEDGE
STAYS IN PLACE LONGER...WE BUST THE FORECAST ON THE WARM SIDE...BUT
IF THE WEDGE ERODES FASTER...AND SUNSHINE PUSHES THROUGH FOR AN
HOUR...TEMPS IN DANVILLE TO SOUTH BOSTON TO YANCEYVILLE COULD TOP 70.
WENT CLOSER TO THE HIGH-RES LOCAL WRF...THE 06Z LAMP AND THE NAM
GUIDANCE WHICH HOLDS THE WEDGE LONGER...BUT NOT TOO LONG.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 400 AM EST WEDNESDAY...
RAPIDLY DEEPENING CYCLONE WILL CONTINUE TO GAIN LATITUDE
TONIGHT...MOVING FROM OHIO INTO SOUTHERN ONTARIO...THE SURFACE
PRESSURE FALLING TO NEAR 980 MB BY DAYBREAK THURSDAY. THE
ASSOCIATED SURFACE COLD FRONT WILL MOVE OFF THE EAST
COAST...PRESSURE RISES IN THE WAKE OF THE FRONT AND DEPARTING
CYCLONE RESULTING IN STRONG GUSTY WINDS WHICH ARE EXPECTED TO LINGER
THROUGH THURSDAY NIGHT. 85H WINDS...OR WINDS 3 TO 5KFT ABOVE THE
SURFACE WILL BE HUMMING ALONG AT NEAR 50 KTS. THIS SHOULD TRANSLATE
INTO HEALTHY SURFACE GUSTS...ESPECIALLY ALONG THE RIDGE CRESTS.
IN ADDITION TO THE WIND...COLD AIR ADVECTION WILL BRING TEMPERATURES
BACK TO A MORE WINTRY FEEL. MODELS ARE IN AGREEMENT THAT H85 TEMPS
BOTTOM OUT AROUND -12C BY DAYBREAK FRIDAY. THIS WILL CAUSE ANY
LINGERING MOISTURE TO CHANGE OVER TO SNOW WITH PRIMARY IMPACT FROM
ACCUMULATION CONFINED TO AREAS WEST OF THE BLUE RIDGE...AND MOST
PROMINENTLY ALONG OUR WESTERN SLOPES FROM THE MOUNTAINS WEST OF
LEWISBURG TO THE HIGH COUNTRY OF NORTH CAROLINA. FROM LATE TONIGHT
THROUGH FRIDAY MORNING...OVER ABOUT A 24 TO 30 HOUR PERIOD...WILL BE
LOOKING AT 3 TO 4 INCHES OF ACCUMULATION FOR ELEVATIONS ABOVE 3500
FEET...AND AN INCH OR TWO IN BOONE...TAZEWELL...BLUEFIELD...AND
LEWISBURG. A DUSTING TO AN INCH IS POSSIBLE IN THE NEW RIVER VALLEY
AND HIGHLANDS OF VA...AND JUST FLURRIES ALONG THE BLUE RIDGE. DRY
DOWNSLOPE WINDS WILL SCOUR THE CLOUDS EAST OF THE BLUE RIDGE WITH
LITTLE OR SNOW SHOWER ACTIVITY FOR THE FOOTHILLS AND PIEDMONT.
WILL NEED TO ADDRESS THE WIND AND SNOW ACCUMULATION HAZARD AT SOME
POINT WITH A HEADLINE...IN OTHER WORDS A WINTER WEATHER ADVISORY OR
WIND ADVISORY. FOR NOW...WILL CONTINUE TO HIGHLIGHT THIS IN THE
HAZARDOUS WEATHER OUTLOOK IN LIEU OF ADDING MORE HEADLINES TO THE
HODGEPODGE OF WATCHES/WARNINGS/ADVISORIES THAT WE ARE ALREADY
ADDRESSING IN THE NEAR TERM FORECAST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM EST TUESDAY...
BY SATURDAY...HIGH PRESSURE SHOULD FINALLY BUILD OVERHEAD AND
PROVIDE DRY WEATHER THROUGHOUT THE MID ATLANTIC. THE HIGH SHOULD
SHIFT EASTWARD ON SUNDAY...AND ALLOW MILDER AIR TO RETURN FROM THE
SOUTHWEST. AS A RESULT...TEMPERATURES COULD EASILY JUMP TEN DEGREES
HIGHER BETWEEN SATURDAY AND SUNDAY. THE NEXT LOW PRESSURE SYSTEM
SHOULD ARRIVE BY MONDAY...BUT THERE REMAINS CONSIDERABLE UNCERTAINTY
WITH DETAILS IN TIMING AND QPF BETWEEN THE 12Z GFS AND 12Z ECMWF
MODELS. REGARDLESS...THE PRECIPITATION APPEARS TO BE JUST RAIN FOR
MONDAY...SO CHANCE POPS WERE INSERTED WITH THE HIGHEST VALUES IN THE
WESTERN MOUNTAINS. THE RAIN MAY CHANGE OVER TO UPSLOPE SNOW SHOWERS
DURING MONDAY NIGHT...BEFORE TRANSITIONING BACK TO RAIN ON TUESDAY.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
AS OF 645 AM EST WEDNESDAY...
TAF SITES ARE EXPECTED TO CONTINUE TO EXPERIENCE POOR FLIGHT
CONDITIONS THROUGH EARLY AFTERNOON WITH WEDGE RETREATING/ERODING
FROM BLF/DAN NWD THROUGH TONIGHT AS STRONG LOW LVL JET MIXES
WARMER AIR DOWN.
ISSUES WILL LOW CIGS/VSBYS AT TIMES EARLY ALONG WITH LOW LVL WIND
SHEAR. WINDS WILL BECOME GUSTY FROM THE SE THEN SW TO WEST THROUGH
THE PERIOD.
RAIN WILL BE HEAVY AT TIMES...ESPECIALLY FROM BCB/ROA EAST AND
THUNDERSTORMS WILL ALSO BE PREVALENT MORESO SOUTH AND EAST OF
KDAN. ATTM...CONFIDENCE NOT HIGH IN HAVING THUNDER PREDOMINANTLY
IN TAFS AND LEFT VCTS AT LYH/DAN ONLY. IN ADDITION...SOME
THUNDERSTORMS WILL BE STRONG TO SEVERE WITH DAMAGING WINDS.
FRONT AND RAIN SWINGS EAST BY 00Z...THEN COLDER SW TO W WINDS KICK
IN OVERNIGHT. SNOW SHOWERS POSSIBLE AT BLF/LWB TOWARD 12Z THU.
GUSTS ALONG AND WEST OF THE BLUE RIDGE WILL BE IN THE 20 TO 30 KT
RANGE OR HIGHER LATER TONIGHT.
EXTENDED DISCUSSION...
MOUNTAIN SNOW SHOWERS WITH MVFR/IFR CEILINGS INTO FRIDAY MORNING.
WINDS SPEEDS. UPSLOPE SNOW SHOWERS WILL DIMINISH ON FRIDAY NIGHT
AS HIGH PRESSURE BUILDS INTO THE AREA. VFR CONDITIONS ARE EXPECTED
FOR SATURDAY AND SUNDAY UNDER THE HIGH.
&&
.HYDROLOGY...
AS OF 345 AM EST WEDNESDAY...
THE LATEST BLENDED TPW IMAGERY CONTINUES TO SHOW WELL DEFINED PW
PLUME EXTENDING INTO THE EASTERN U.S. THE PWAT ANOMALIES ARE ABOUT 2
TO 4 STANDARD DEVIATIONS ABOVE THE MEAN. TODAY WILL BE ABOUT WHERE
THE DEEPER CONVECTION OCCURS AND HOW FAST IT MOVES ACROSS. OUTSIDE
DEEP CONVECTION WILL SEE PERIODS OF LIGHT TO MODERATE RAIN/RAIN
SHOWERS. WITH CONVECTION THINK THREAT OF FLASH FLOODING
EXISTS...THOUGH SPEED OF STORMS WILL BE RAPID. NO CHANGES TO THE
FLOOD WATCH AS RIVERS AND STREAM CONTINUE TO RUN HIGH AND GROUND
REMAINS SATURATED.
RAINFALL AMOUNTS WILL BE HIGHER NEAR THE BLUE RIDGE AND EAST AS
THINK SE COMPONENT TO THE SFC/LOW LVL WINDS WORK AS A RAIN SHADOW TO
THE NORTHWEST OF THE BLUE RIDGE...THOUGH THEN INCREASE AMOUNTS AGAIN
UPSLOPE INTO THE ALLEGHANYS. AVERAGE RAINFALL AMOUNTS FROM EARLY
THIS MORNING THROUGH THE END OF THE DAY WILL RANGE FROM ONE QUARTER
TO ONE HALF INCH ON THE WEST SIDE AND PORTIONS OF THE PIEDMONT...TO
1 TO 2 INCHES NEAR AND EAST OF THE BLUE RIDGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ007-009>020-
022>024-032>035-043>047-058-059.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007-009-010-
012-015.
NC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NCZ001>006-018>020.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ001-002-018.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ042>044-507-508.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042.
&&
SYNOPSIS...JH/WP
NEAR TERM...MBS/WP
SHORT TERM...PM
LONG TERM...PW
AVIATION...AMS/RCS/WP
HYDROLOGY...WPHazardous weather outlook, Feb 24, 11:42 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1142 AM EST WED FEB 24 2016 NCZ003-019-VAZ011-013-014-016>020-022>024-032>035-WVZ044-507-251645- SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MONROE-EASTERN GREENBRIER- 1142 AM EST WED FEB 24 2016 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. IN ADDITION...A FEW THUNDERSTORMS COULD BRING STRONG WIND GUSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHWEST WINDS MAY ALSO GUST TO ADVISORY LEVELS LATE THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ043-508-251645- SUMMERS-WESTERN GREENBRIER- 1142 AM EST WED FEB 24 2016 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHWEST WINDS ALONG WITH ACCUMULATING SNOWFALL MAY REACH ADVISORY LEVELS FROM THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-251645- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- 1142 AM EST WED FEB 24 2016 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHWEST WINDS ALONG WITH ACCUMULATING SNOWFALL MAY REACH ADVISORY LEVELS FROM LATE TONIGHT INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004-020-VAZ043>047-058-059-251645- STOKES-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1142 AM EST WED FEB 24 2016 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THE MAIN THREAT WILL BE DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE TIMING FOR THIS WILL BE BETWEEN NOON AND 7 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-251645- ROCKINGHAM-CASWELL- 1142 AM EST WED FEB 24 2016 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... ...TORNADO WATCH 26 IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. TORNADO WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THE MAIN THREAT WILL BE DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE TIMING FOR THIS WILL BE BETWEEN NOON AND 7 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 24, 1:08 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND DMG 3 E ARARAT 36.60N 80.45W
02/24/2016 PATRICK VA 911 CALL CENTER
911 CALL CENTER REPORTS MULTIPLE TREES DOWN ALONG ARARAT
HIGHWAY IN SW PATRICK COUNTY.
&&
JMORROWSpecial weather statement, Feb 24, 1:12 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EST WED FEB 24 2016 NCZ004-005-VAZ032-043-241845- ROCKINGHAM-STOKES-HENRY-PATRICK- 112 PM EST WED FEB 24 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STOKES...WESTERN ROCKINGHAM...SOUTHEASTERN PATRICK...SOUTHWESTERN HENRY AND SOUTHEASTERN CITY OF MARTINSVILLE COUNTIES... AT 112 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM COLLINSTOWN TO 6 MILES EAST OF MOCKSVILLE...AND MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MARTINSVILLE... KING... MAYODAN... MADISON... AND WALNUT COVE. THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT. LAT...LON 3626 8038 3660 8038 3667 7983 3625 7984 TIME...MOT...LOC 1812Z 226DEG 18KT 3654 8034 3589 8044 JH
Local storm report, Feb 24, 1:20 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL 2 WSW ELKIN 36.25N 80.88W
02/24/2016 E1.00 INCH WILKES NC TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER INCH HAIL AND MULTIPLE
TREE LIMBS DOWN.
&&
JMORROWLocal storm report, Feb 24, 1:30 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL 1 E ARARAT 36.60N 80.51W
02/24/2016 E1.75 INCH PATRICK VA 911 CALL CENTER
&&
HYSELLLocal storm report, Feb 24, 1:31 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TSTM WND DMG 1 E ARARAT 36.60N 80.51W
02/24/2016 PATRICK VA EMERGENCY MNGR
A SWATH OF DOWNED TREES NEAR BLUE RIDGE HIGH SCHOOL.
&&
HYSELLLocal storm report, Feb 24, 1:33 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG 5 SW BOONVILLE 36.18N 80.78W
02/24/2016 YADKIN NC DEPT OF HIGHWAYS
ONE TREE DOWN ON CRANBERRY ROAD NEAR STARMOUNT HIGH
SCHOOL.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 10:42 AM EST | Areal Flood Advisory | RNK | Watauga | 6 hr |
| Feb 24, 11:15 AM EST | Special Weather Statement | RNK | Wilkes | 60 min |
| Feb 24, 11:34 AM EST | Special Weather Statement | RNK | Alleghany, Surry | 56 min |
| Feb 24, 12:02 PM EST | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 24 min |
| Feb 24, 12:19 PM EST | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 41 min |
| Feb 24, 12:51 PM EST | Severe Thunderstorm Warning | RNK | Yadkin | 24 min |
| Feb 24, 1:12 PM EST | Special Weather Statement | RNK | Stokes | 33 min |
| Feb 24, 1:21 PM EST | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 39 min |
| Feb 24, 1:55 PM EST | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 65 min |
| Feb 24, 2:26 PM EST | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 64 min |
| Feb 24, 2:54 PM EST | Tornado Warning | RNK | Caswell | 36 min |
| Feb 24, 3:21 PM EST | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 54 min |
| Feb 24, 11:02 AM EST | River Flood Warning | RNK | Charlotte, Halifax | 67 hr |
| Feb 24, 11:02 AM EST | River Flood Warning | RNK | Halifax | 3 days |
| Feb 24, 12:37 PM EST | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 53 min |
| Feb 24, 12:57 PM EST | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Giles, Montgomery, Pulaski, Roanoke and 2 more | 32 min |
| Feb 24, 2:03 PM EST | Special Weather Statement | RNK | Bedford, Franklin | 27 min |
| Feb 24, 2:26 PM EST | Special Weather Statement | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg | 34 min |
| Feb 24, 2:41 PM EST | Tornado Warning | RNK | Pittsylvania, City of Danville | 34 min |
| Feb 24, 3:08 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, Charlotte, Halifax, City of Lynchburg | 67 min |
| Feb 24, 3:15 PM EST | Tornado Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 30 min |
| Feb 24, 3:27 PM EST | Tornado Warning | RNK | Appomattox, Campbell | 33 min |
| Feb 24, 3:39 PM EST | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 66 min |
| Feb 24, 3:43 PM EST | Tornado Warning | RNK | Appomattox, Campbell, Charlotte | 32 min |
| Feb 24, 3:45 PM EST | Tornado Warning | RNK | Appomattox, Buckingham | 30 min |
| Feb 24, 3:52 PM EST | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 53 min |
| Feb 24, 4:13 PM EST | Tornado Warning | RNK | Charlotte, Halifax | 32 min |
| Feb 24, 4:34 PM EST | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 24 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.